/* mobile /* end mobile MEDDESKTOP: FDA Warns on Codeine Use by Nursing Mothers

Saturday, August 18, 2007

FDA Warns on Codeine Use by Nursing Mothers

FDA Alert [8/17/2007]: FDA has important new information about a very rare, but serious, side effect in nursing infants whose mothers are taking codeine and are ultra-rapid metabolizers of codeine. These babies may be at increased risk for morphine overdose.

When physicians prescribe codeine-containing drugs to nursing women, they should inform their patients about the potential risks and the signs of morphine overdose. Nursing women taking codeine need to carefully watch their infants for signs of morphine overdose and seek medical attention immediately if the infant develops increased sleepiness (more than usual), difficulty breastfeeding or breathing, or decreased tone (limpness). Nursing mothers may also experience overdose symptoms such as extreme sleepiness, confusion, shallow breathing or severe constipation. When prescribing codeine to nursing mothers, physicians should choose the lowest effective dose for the shortest period of time and should closely monitor mother-infant pairs.

Drug metabolism is a complex process involving multiple genetic, environmental and physiologic factors. Limited evidence suggests that individuals who are ultra-rapid metabolizers (those with a specific CYP2D6 genotype) may convert codeine to its active metabolite, morphine, more rapidly and completely than other people. In nursing mothers, this metabolism can result in higher than expected serum and breast milk morphine levels. One published case report of an infant death raises concern that nursing babies may be at increased risk of morphine overdose if their mothers are taking codeine and are ultra-rapid metabolizers of the drug.
FDA News on Codeine use.

No comments:

LinkWithin

Related Posts Widget for Blogs by LinkWithin